HealthCentral.com

Dr. Dean

Is Long-Term Doxycycline Use For Acne Safe?

Posting Date: 10/18/2000

Dustin: I've been taking antibiotics -- Doxycycline -- to treat my acne for the last 12 years. The few times I went off it, the acne became worse. Should I be concerned about this long-term use?

Dr. Dean: We have lots of experience with long-term use of Doxycycline. It appears to be safe. Pregnant women shouldn't take it, however, because it can cause dark spots on the baby's teeth.



Doxycycline does have some side effects. It causes sun sensitivity, so you have to protect yourself from sun exposure or you may end up with some nasty rashes. It can also upset the balance of bacteria in your intestines and sometimes cause unpleasant gastrointestinal symptoms.

A few years ago, a study did find that long-term users of antibiotics had antibiotic-resistant bacteria on their skin. No illnesses were known to be linked to these bacteria, but it does carry a potential risk of infection.

Meanwhile, this is working for you and Doxycycline is a pretty safe drug. I don't think you have anything to fear.





Symptoms Checker